Hail, Knox
- When
- August 8, 8:40 PM CST
- Where
- Knox County, 5 mi N of Galesburg
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.022, -90.370
Estimated penny size hail at Pinkys Cozy Inn on Route 150.
A decaying line of thunderstorms produced severe hail near Galesburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A decaying line of thunderstorms produced severe hail near Galesburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 8, 7:57 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 857 PM CDT WED AUG 8 2007 .DISCUSSION... ISSUED 857 PM CDT WED AUG 8 2007 STORMS HAVE APPROACHED OUR CWA THIS EVENING...BUT HAVE NOT MAINTAINED STRENGTH. THE PRIMARY INSTABILITY IS FOR SURFACE BASED STORMS...AND SOME OF THE EARLIER STORMS MAY HAVE BEEN ELEVATED...ESPECIALLY NORTH OF A LINE FROM RUSHVILLE TO LINCOLN TO CHAMPAIGN. THAT AREA HAD CLOUD COVER FOR MUCH OF THE MORNING DUE TO OVERNIGHT CONVECTION...WHICH LOWERED THEIR SURFACE TEMPS AND HELPED KEEP INSTABILITY LEVELS LOWER. THE SOUTHERN HALF OF THE CWA SAW TEMPS CLIMB INTO THE UPPER 90S...WITH LWV COMING IN AT 101. STILL THAT AREA REMAINS UNDER A VERY WARM MID LEVEL AIRMASS...WITH H7 TEMPS NEAR +12C. THIS CAPPING LEVEL MAY REDUCE THE ABILITY FOR STORMS TO MAINTAIN STRENGTH IN OUR CWA. CURRENT RADAR...SATELLITE AND LIGHTNING TRENDS INDICATE THE STRONG STORMS IN MO AND IA WILL APPROACH OUR WESTERN CWA AROUND MIDNIGHT. I HAVE INCREASED POPS TO LIKELY FOR A LARGE PORTION OF OUR CWA...ESPECIALLY WEST OF BLOOMINGTON TO TAYLORVILLE. SPC HAS INDICATED A WATCH MAY BE NEEDED FOR OUR WESTERN AND/OR SOUTH WESTERN CWA AROUND MIDNIGHT. THE MISSOURI STORM HAS BOWED OUT AND IS LIKELY PRODUCING WIND DAMAGE. IT HAS A LONG WAY TO GO TO REACH OUR WESTERN BORDER...AND THE LIGHTNING IN THE SOUTHERN HALF OF THE BOW HAS DIMINISHED SIGNIFICANTLY IN THE LAST 15 MINUTES. THE SYSTEM MAY CYCLE UP AGAIN...AND DAMAGING WINDS WILL BE THE PRIMARY HAZARD AS THE STORMS ENTER CENTRAL ILLINOIS. UPDATED GRIDS AND ZONES WILL BE SENT OUT SHORTLY. SHIMON && .AVIATION... ISSUED 613 PM CDT WED AUG 8 2007 ONE STRONG STORM HAS APPROACHED WESTERN ILLINOIS...BUT WEAKENED STEADILY OVER THE LAST HOUR. THE MAIN INSTABILITY AXIS REMAINS ACROSS THE SOUTHERN PORTION OF OUR CWA. SPI AND DEC ARE THE CLOSEST TO SEEING ANY STORMS OF SIGNIFICANT STRENGTH. STILL...NOT TOO CONFIDENT ANY ADDITIONAL STORMS WILL BECOME SEVERE AT THIS POINT. WILL INCLUDE A VCTS FOR ALL SITES THIS EVENING...BUT NO TEMPOS JUST YET. WILL LEAVE A VIS REDUCTION TO 4SM BR IN THE MORNING TO ACCOUNT FOR LIGHT FOG...BUT VFR CONDITIONS SHOULD PREVAIL. SHIMON && .PREV DISCUSSION... ISSUED 300 PM CDT WED AUG 8 2007 SHORT TERM...TONIGHT THROUGH SATURDAY... SORT OF A COMPLICATED PATTERN TONIGHT. OUTFLOW BOUNDARY FROM EARLY MORNING CONVECTION HAS OVERSPREAD THE ENTIRE AREA...AND IS ONLY JUST BEGINNING TO BE WASHED OUT OVER THE EXTREME SOUTHERN COUNTIES. WEAK ELEVATED STORMS HAVE POPPED UP ON TOP OF THE LOW LEVEL COOL POOL FROM TAYLORVILLE TOWARD PARIS...BUT WILL LIKELY REMAIN WEAK DUE TO MARGINAL MID LEVEL LAPSE RATES. SOME INCREASE WILL BE POSSIBLE EARLY THIS EVENING BUT BY THEN MOST OF THE PRECIPITATION SHOULD HAVE MOVED INTO INDIANA. WILL LET LAST MINUTE RADAR TRENDS DICTATE POPS FOR THE EASTERN AREAS...BUT DO NOT ANTICIPATE ANYTHING LASTING PAST 06Z. THE HIGHER CHANCES FOR CONVECTION WILL BE LATER TONIGHT INTO THE OVERNIGHT HOURS AS THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI AND MOVE EASTWARD INTO ILLINOIS. THIS ACTIVITY SHOULD MOVE ALONG THE SYNOPTIC BAROCLINIC ZONE THAT EXTENDS INTO OUR NORTH-CENTRAL COUNTIES. WILL KEEP CHANCE POPS GOING UP THERE ALL NIGHT. WIND DAMAGE WILL BE POSSIBLE...ESPECIALLY IF AN ORGANIZED COLD POOL CAN FORM FROM THE DEVELOPING STORMS OUT WEST. SURFACE WAVE CURRENTLY OVER KANSAS WILL MOVE NORTHEAST TO NEAR CHICAGO BY 12Z THURSDAY. TRAILING FRONT WILL SWEEP ACROSS THE FORECAST AREA...AND SHOULD CLEAR THE SOUTHEAST BY EARLY EVENING. ALTHOUGH THE BEST MOISTURE AND UPPER SUPPORT WILL BE NORTHEAST OF ILLINOIS... WILL HANG ON TO CHANCE POPS UNTIL THE FRONT MOVES THROUGH. DRY WEATHER WILL THEN BE THE RULE THROUGH THE WEEKEND. A SLIGHT COOL DOWN IS EXPECTED...BUT THE MAIN RELIEF WILL COME VIA LOWER DEWPOINTS AND THEREFORE LESS HUMIDITY. WILL DROP THE HEAT ADVISORY ACROSS THE NORTHERN ZONES AS THERE WILL BE INSUFFICIENT TIME TO WARM UP TO ADVISORY CRITERIA BEFORE THE FRONT PASSES THROUGH BY MIDDAY. WILL KEEP IT GOING FOR NOW IN THE CENTRAL AND SOUTHEAST. LONG TERM...SUNDAY THROUGH WEDNESDAY... ALTHOUGH THE EXTENDED MODELS ARE PRETTY UNIFORM IN THEIR DEPICTION OF THE UPPER RIDGE ACROSS THE CENTRAL CONUS...CONSIDERABLE INSTABILITY REMAINS WITH HOW THEY HANDLE SHORTWAVE ENERGY THAT TOPS THE RIDGE OVER SOUTHERN CANADA THEN DIVES SOUTHEASTWARD TOWARD THE GREAT LAKES. THE NEW 12Z GFS IS NO EXCEPTION. THE OVERALL SYNOPTIC PATTERN SUGGESTS THAT MESOSCALE CONVECTIVE EPISODES WILL DETERMINE THE EXACT PLACEMENT OF THE SURFACE BOUNDARY THAT WILL BE IN THE MIDWEST REGION MONDAY/TUESDAY. WITH THIS IN MIND...WILL PLACE SOME SLIGHT CHANCE POPS FOR MONDAY ACROSS THE NORTHERN PARTS OF THE AREA WHERE THE BEST CHANCE EXISTS FOR THE SYNOPTIC BOUNDARY TO DIP SOUTH BEFORE LIFTING NORTH OF THE AREA AGAIN ON TUESDAY/WEDNESDAY. 04 && .ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ILZ042>057-061>063- 066>068-071>073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 831 PM CDT WED AUG 8 2007 ILZ027>031-036>038-040-041-100145- FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 831 PM CDT WED AUG 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT WARM AND HUMID WEATHER WILL CONTINUE ACROSS CENTRAL AND EAST CENTRAL ILLINOIS TONIGHT. TEMPERATURES WILL DROP INTO THE 80S THIS EVENING...BUT DEWPOINT LEVELS WILL REMAIN HIGH. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT. THE STRONGEST STORMS ARE EXPECTED AFTER MIDNIGHT. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH STRONG WINDS...AS WELL AS FREQUENT LIGHTNING... WHICH IS ALWAYS A HAZARD FROM ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...AFTERNOON TEMPERATURES WILL RANGE FROM AROUND 90 IN THE NORTH TO POSSIBLY AS WARM AS THE UPPER 90S ALONG THE INTERSTATE 72 CORRIDOR. HEAT INDEX VALUES WILL RANGE FROM THE UPPER 90S TO AS HOT AS 109 DEGREES ALONG AND SOUTH OF INTERSTATE 72. THERE WILL BE A CHANCE FOR THUNDERSTORMS AS THE COOL FRONT PUSHES THROUGH DURING THE DAY...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME. SLIGHTLY COOLER AND LESS HUMID WEATHER WILL PUSH IN ON FRIDAY AND SPEND MOST OF THE WEEKEND IN OUR AREA WITH DAYTIME HIGHS IN THE UPPER 80S TO LOWER 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT...MAINLY FOR AREAS SOUTH OF PEORIA TO CHAMPAIGN. ILZ042>057-061>063-066>068-071>073-100145- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON- MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY- VERMILION- 831 PM CDT WED AUG 8 2007 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT VERY WARM AND HUMID WEATHER WILL CONTINUE ACROSS CENTRAL AND EAST CENTRAL ILLINOIS TONIGHT. HEAT INDEX VALUES SHOULD DROP INTO THE 90S THIS EVENING. STILL...REMEMBER TO DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...AND CHECK UP ON RELATIVES AND NEIGHBORS. BE SURE TO PROVIDE PLENTY OF WATER FOR OUTDOOR PETS. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT...REACHING SPRINGFIELD BY 2 AM OR SO. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH STRONG WINDS...AS WELL AS FREQUENT LIGHTNING... WHICH IS ALWAYS A HAZARD FROM ANY THUNDERSTORM. A SEVERE WEATHER WATCH MAY BE NEEDED AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...AFTERNOON TEMPERATURES WILL RANGE FROM AROUND 90 IN THE NORTH TO POSSIBLY AS WARM AS THE UPPER 90S ALONG THE INTERSTATE 72 CORRIDOR. HEAT INDEX VALUES WILL RANGE FROM THE UPPER 90S TO AS HOT AS 109 DEGREES ALONG AND SOUTH OF INTERSTATE 72. THERE WILL BE A CHANCE FOR THUNDERSTORMS AS THE COOL FRONT PUSHES THROUGH DURING THE DAY...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER APPEARS TO BE LOW AT THIS TIME. SLIGHTLY COOLER AND LESS HUMID WEATHER WILL PUSH IN ON FRIDAY AND SPEND MOST OF THE WEEKEND IN OUR AREA WITH DAYTIME HIGHS IN THE UPPER 80S TO LOWER 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT... ESPECIALLY FOR AREAS FROM RUSHVILLE...TO SPRINGFIELD... TO EFFINGHAM. SHIMON
The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
1 hail. Local standard time, as filed.
Estimated penny size hail at Pinkys Cozy Inn on Route 150.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53678.